Alert archive / California / Beach Hazards Statements in 2020

Beach Hazards Statement 16, NWS Los Angeles, CA

December 17, 2020

NWS Los Angeles, CA issued this beach hazards statement at Dec 17, 2020, 1:06 AM PST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2020, 1:06 AM PST (09:06 UTC)
Expired
Dec 17, 2020, 6:00 PM PST
In force
17 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

488 
WHUS46 KLOX 170906
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
106 AM PST Thu Dec 17 2020

CAZ040-172000-
/O.CAN.KLOX.SU.Y.0020.000000T0000Z-201218T0500Z/
/O.NEW.KLOX.BH.S.0016.201217T0906Z-201218T0200Z/
Ventura County Coast-
106 AM PST Thu Dec 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...
...HIGH SURF ADVISORY IS CANCELLED...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf 4 to 7 feet.

* WHERE...Ventura County Coast.

* WHEN...Through this afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Waves can
  wash people off beaches and rocks, and capsize small boats
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

CAZ039-041-087-171015-
/O.CAN.KLOX.BH.S.0015.000000T0000Z-201217T1700Z/
Santa Barbara County South Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
106 AM PST Thu Dec 17 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Surf reports have remained below 5 feet earlier last evening, 
therefore have cancelled the Beach Hazards Statements. Expect surf
2 to 4 feet today across the beaches of Los Angeles County as 
well as the exposed west facing beaches of the Santa Barbara South
Coast. There will be a moderate risk of rip currents as well 
through today.

$$

CAZ034-035-172000-
/O.EXT.KLOX.SU.Y.0020.000000T0000Z-201217T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
106 AM PST Thu Dec 17 2020

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Surf 8 to 12 feet will continue through this morning, then 
  lower to below 10 feet in the afternoon. There will continue to be 
  dangerous rip currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...Until noon PST today.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large breaking 
  waves can cause injury, wash people off beaches and rocks, and 
  capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay 
near occupied lifeguard towers. Rock jetties can be deadly in such 
conditions, stay off the rocks. 

&&

$$

Kaplan
2 follow-up statements
267 
WHUS46 KLOX 172027
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1227 PM PST Thu Dec 17 2020

CAZ034-035-172130-
/O.EXP.KLOX.SU.Y.0020.000000T0000Z-201217T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
1227 PM PST Thu Dec 17 2020

...HIGH SURF ADVISORY HAS EXPIRED...

Local sets to 10 feet are possible in the next few days.

$$

CAZ040-180200-
/O.CON.KLOX.BH.S.0016.000000T0000Z-201218T0200Z/
Ventura County Coast-
1227 PM PST Thu Dec 17 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf 4 to 6 feet.

* WHERE...Ventura County Coast.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Sweet
364 
WHUS46 KLOX 180203
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
603 PM PST Thu Dec 17 2020

CAZ040-180315-
/O.EXP.KLOX.BH.S.0016.000000T0000Z-201218T0200Z/
Ventura County Coast-
603 PM PST Thu Dec 17 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Elevated surf conditions have diminished. Therefore, the Beach
Hazards Statement has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 16, 10:57 PM PST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 16, 10:57 PM PST, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1057 PM PST Wed Dec 16 2020

Updated aviation section

.SYNOPSIS...16/134 PM.

A weak weather system will move over the region between Thursday
morning with a chance of light rain north of Point Conception.
Breezy and much cooler Thursday afternoon. A warming trend for
Friday and through the weekend as high pressure builds across the
region with some gusty Santa Ana winds winds at times. Continued
dry weather into next week with near to slightly above normal
temperatures.

&&

.SHORT TERM (WED-SAT)...16/804 PM.

***UPDATE***

Latest satellite and surface observations indicate partly to
mostly cloudy skies across the area as high level clouds drift
overhead. No significant winds of note are indicated early this
evening.

For the immediate short term, main focus is on weakening cold
front expected to move south across the area late tonight. Based
on latest model data, front will weaken as it moves across San
Luis Obispo county late tonight. Any chances of measurable rain
look to be confined to areas north of Point Conception. Amounts
still look to be under one tenth of an inch except for northwest
San Luis Obispo county which may receive a little bit more.

Overall, current forecast has good handle on the immediate short
term with regard to timing of frontal passage. So, no significant
updates are planned at this time.

***From Previous Discussion***

Gradients trending onshore now ahead of the approaching weak cold
front. Temps warmed up into the 70s today away from the immediate
coast but expecting a much cooler day Thursday with increasing
west to northwest winds in the afternoon following the frontal
passage. Clouds expected to start increasing later this afternoon
and evening north of Pt Conception with very light rain very late
tonight into early Thursday. Pretty high confidence we'll get at
least some measurable rain down to SBP but definitely decreasing
confidence south of there and essentially zero chance from SB
south. Most areas that see rain should stay under a tenth so
definitely weaker than the last system. The coast and hills in
extreme northwest SLO County could see a quarter inch.

Following the front increasing west to northwest winds are
expected Thursday afternoon in all areas, including LA/Ventura
coastal sections where gusts to 30 mph are possible at the
beaches. Wind advisories probably will be needed for the Antelope
Valley, especially the western end and along the foothills in the
afternoon and likely for srn SB County sundowners in the evening.
A much cooler day Thursday with lots of clouds to start along
with the light rain chances up north. Skies expected to clear out
in the afternoon but the good onshore push and cooler air with the
front will certainly knock temps down several degrees from today.

Then we shift to a Santa Ana pattern Thursday night through
Saturday. More advisories likely Friday across LA/Ventura
Counties but mostly on the lower end as upper support and
gradients are moderate at best. Gradients actually stronger
Saturday but weaker upper support. Temps will warm a few degrees
each day and getting back into the 70s by Saturday for most
valleys and some coastal areas.

.LONG TERM (SUN-WED)...16/154 PM.

Moderate northeast gradients continue into Sunday but with the
addition of increased north flow with the LAX-BFL and SBA-BFL
gradients increasing to -6mb. So gusty winds to continue and
possibly expand Sunday to cover more of srn SB County, especially
the Montecito Hills area and the I5 corridor, and likely some of
the valleys as well. Stronger ridging aloft Sunday along with the
downslope winds should help push temps close to 80 in some of the
warmer valleys.

Ridging breaks down a little on Monday and northerly gradients
start weakening as well with a little trough approaching from the
west. This will starting a cooling trend for coast and valleys but
temps still slightly above normal at least for Monday. Onshore
flow continues Tuesday and Wednesday so expect continued cooling
for coast/valleys but less for inland areas.

Model consensus right now is for dry conditions through at least
Christmas with the potential for more offshore flow Christmas eve
and day.

&&

.AVIATION...17/0655Z.

At 05Z, there was no marine layer at KLAX.

Moderate confidence in the current forecast. Higher confidence in
timing, less confidence in winds and flight categories. MVFR
conditions will spread from north to south into terminals north
of Point Conception through 21Z. South of Point Conception, there
is a chance of MVFR conditions after 14Z. There is a chance of
moderate low-level wind shear and turbulence after 21Z for
terminals south of Point Conception.

KLAX...There is a 40 percent chance of MVFR conditions between 21Z
and 02Z Friday. North winds greater than 10 knots are likely
after 02Z Friday. There is a 30 percent chance of north winds
greater between 15 and 20 knots between 03Z and 06Z.

KBUR...There is a 30 percent chance of MVFR conditions between
22Z and 03Z Friday. Southwesterly cross winds greater than 10
knots possible between 21Z and 24Z.

&&

.MARINE...16/804 PM.

For the Outer Waters, moderate to high confidence in current
forecast. High confidence in Small Craft Advisory (SCA) level
winds and seas from tonight through Friday night. For Saturday
through Monday, there is a 60% chance of SCA level northwest
winds continuing.

For the Inner Waters north of Point Sal, moderate to high
confidence in current forecast. High confidence in SCA level winds
and seas tonight through Thursday evening. For Friday through
Monday, moderate confidence in winds and seas remaining below SCA
levels.

For the Inner Waters south of Point Conception, moderate to high
confidence in current forecast. There is a 70% chance of SCA level
west to northwest winds Thursday and Thursday night. On Friday,
there is a 50% chance of SCA level northeast winds south of
Ventura. For Saturday through Monday, high confidence in winds and
seas remaining below SCA levels.

&&

.BEACHES...16/115 PM.

A large, long-period west to northwest swell will continue to
impact the coastal areas through Thursday evening with the
highest surf affecting the Central Coast and the exposed west
facing beaches of the Ventura County Coast.

The High Surf Advisory for the Central Coast was extended through
Thursday evening. Breaking waves of 10 to 15 feet will continue
into this evening, before decreasing to 8 to 12 feet Thursday.
Later shifts may need to consider extending the High Surf Advisory
through Friday.

The High Surf Advisory for the Ventura Coast has also been extended
through Thursday evening. Although there will be a brief lull
this morning when surf lowers to around 4 to 6 feet, the swell is
expected to increase once again by this afternoon translating to
surf of 6 to 9 feet through Thursday, then diminishing to below
high surf thresholds late Thursday evening through the overnight
hours. Along the same lines the Beach Hazards Statement for the LA
Coast and west- facing beaches of the Santa Barbara South Coast
have also been extended through mid- morning Thursday with surf 3
to 5 feet for exposed west facing beaches. Local sets to 6 feet
will be possible.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 9 PM PST Thursday for
      zones 34-35-40. (See LAXCFWLOX).
     Beach Hazards Statement in effect until 9 AM PST Thursday for
      zones 39-41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 9 PM PST Thursday for
      zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect from 4 AM to 9 PM PST Thursday
      for zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect from 9 AM to 9 PM PST Thursday
      for zone 655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PST Friday for
      zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

Gusty northerly winds are expected across southern Santa Barbara
County and through the Interstate 5 Corridor Friday through
at least Sunday.

&&

PUBLIC...MW/Thompson
AVIATION...Hall
MARINE...RAT
BEACHES...Sweet
SYNOPSIS...Hall

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:25 AM PSTWind AdvisoryLOX36 hr
Dec 17, 2:17 PM PSTWind AdvisoryLOXLos Angeles42 hr

Nearby

Beach Hazards Statements in California, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.